Hail, Lyon
- When
- May 23, 7:25 PM CST to 7:26 PM CST
- Where
- Lyon County, 7.01 mi NNE of Plymouth
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.510, -96.260
Half dollar size hail, photo sent in from radio listener.
A storm over the Flint Hills briefly produced some half dollar size hail in Americus before falling apart.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A storm over the Flint Hills briefly produced some half dollar size hail in Americus before falling apart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 5:57 PM CST, 1 hour 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 657 PM CDT Thu May 23 2024 .KEY MESSAGES... -There is a slight chance for an isolated storm this afternoon. If a storm can form, it could reach severe limits, with all modes possible. -Chances for storms are higher overnight along a cold front. Damaging wind appears to be the main threat. -Another round of active weather is then expected Saturday afternoon and evening. && .DISCUSSION... Issued at 250 PM CDT Thu May 23 2024 Southerly return flow is advecting warmer temperatures and higher dew points into eastern KS this afternoon, making the air mass increasingly buoyant. Surface obs show dew points around 70 degrees near the KS/OK state line and mid 60s creeping into east-central KS as of 18Z. Two areas of low pressure are evident, one over South Dakota and another over eastern Colorado. A dryline extends southward from the Colorado low across southwestern KS and into the Texas panhandle. Water vapor imagery shows mid level cyclonic rotation located over the WY/MT state line. This afternoon and evening, there is just a slight chance for isolated thunderstorm development in the warm sector. Confidence remains low given lack of upper support and soundings showing a fairly dry column. Have kept chances around 20 percent to account for some weak warm front and isentropic related ascent. If a storm does develop -- and again chances are low -- the very unstable air mass will support severe weather. DCAPE values above 1000 J/kg would support a damaging wind risk, deep layer shear around 40 kts would support a hail threat and 0-3km SRH above 150 m2/s2 would support a tornado risk. A better chance for thunderstorms still exists after midnight along a cold front moving through eastern KS. The better large scale forcing will be north of the area, but thinking is that there will be enough convergence along the boundary, combined with a 40-60 kt LLJ, to get storms going as the boundary advances into north-central KS. Damaging wind appears to be the main threat with the line of storms. Storms should exit into MO by around 14Z Friday. Surface ridging takes over by Friday afternoon, making for pleasant conditions at that point. Attention then turns to the next system, set to bring active weather back to the area early in the holiday weekend. Another warm front is expected to lift northward through the area on Saturday as lee cyclogenesis occurs ahead of an approaching mid level trough. Instability could build quite rapidly in the warm sector during the afternoon hours. Shear also looks impressive with various models hinting at around 50 kts of bulk shear and some veering of winds in the low levels. Coverage of storm is less certain, but all modes of severe weather appear possible at this time during the late afternoon and evening hours. Calmer conditions then looks likely for the rest of the holiday weekend and into the middle of next week with northwest flow becoming more dominate aloft. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 654 PM CDT Thu May 23 2024 The main aviation hazard for this period comes with thunderstorms overnight into early Friday morning. A cold front moving southeastward from Nebraska is expected to bring this quick-moving line of storms mainly during the 09-12Z time frame. Until then, a few isolated showers or storms can't be ruled out, but the probability of them impacting terminals is too low to include in TAFs. VFR conditions continue with southerly winds gusting 20-25 kt, more so on the higher end of that range overnight when a LLJ gets going. Following the storms, a brief period of MVFR cigs is expected, though these are currently favored to stay east of the MHK terminal. Winds switch to the northwest behind the front and gradually decrease throughout the day. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Teefey AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 256 PM CDT Thu May 23 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-242000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 256 PM CDT Thu May 23 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Isolated severe storms are possible late this afternoon and evening, with greater chances for severe storms moving in from the northwest tonight into the early morning hours Friday. Damaging wind gusts and large hail will be the main hazards, although a tornado or two is also possible if storms can develop this afternoon or evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional severe storms are possible Saturday into Saturday night, although confidence in details remains low at the time. Be sure to stay up to date with the latest forecast information. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
818 PM CDT Thu May 23 2024
KSZ054-055-240145-
Lyon-Osage-
818 PM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OSAGE AND CENTRAL
LYON COUNTIES THROUGH 845 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Emporia, moving northeast at 50 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Emporia, Americus, and Reading.
This includes the following highways...
Interstate 35 between mile markers 128 and 141.
Kansas Turnpike between mile markers 119 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3836 9636 3850 9635 3869 9599 3847 9583
3843 9593 3843 9595 3842 9595 3829 9631
TIME...MOT...LOC 0118Z 238DEG 44KT 3842 9629
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PrietoThe Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
1 hail. Local standard time, as filed.
Half dollar size hail, photo sent in from radio listener.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180241.